Article Text

PDF
PS-071 Telaprevir-induced Stevens-Johnson Syndrome. A case report
  1. M Pellicer Corbí1,
  2. SM Matoses Asensio1,
  3. C Garcia Muñoz2,
  4. M Ortiz Campos1,
  5. C Herranz Muñoz1,
  6. M Fernandez-Pacheco Garcia-Valdecasas1,
  7. MR Luque Infantes1
  1. 1Hospital Universitario Príncipe de Asturias, Pharmacy, Alcalá de Henares, Spain
  2. 2Hospital Universitario Doce de Octubre, Pharmacy, Madrid, Spain

Abstract

Background The introduction of triple treatment for the treatment of hepatitis C virus (HCV) has achieved cure rates of 75% in genotype 1 treatment-naïve patients and about 50% in those who did not respond to previous dual treatment. However, it may be associated with adverse effects. Telaprevir may cause skin rash, in up to 5% of cases it can be severe, and it may cause Stevens-Johnson Syndrome (SJS), a rare adverse reaction (≥1:10,000 to <1/1,000).

Purpose To describe a case of SSJ associated with telaprevir treatment.

Materials and methods The patient chart was reviewed, a literature search was performed and the modified Karch-Lasagna algorithm was used to measure the degree of causality.

Results A 54-year-old male was diagnosed with chronic genotype 1 HCV, grade F4 liver fibrosis and no response to dual antiviral treatment in 2010. In November 2012, after a lead-in phase with adequate response, he initiated triple treatment with good adherence. Despite ribavirin dose reductions, he required two blood transfusions because of severe anaemia. In February 2013 he was admitted to hospital due to very pruritic and severe generalised rash on the trunk and upper extremities, which was uncontrolled after 10 days of domiciliary treatment with topical corticosteroids. At 24–48 h of admission he had a peak of 39°C fever and the rash spread to his face and oral mucosa, with confluent lesions, pustules and small blisters. During the acute phase of the rash he experienced eosinophilia. The clinical situation was compatible with SJS without systemic involvement. Telaprevir was discontinued and topical treatment with betamethasone and fusidic acid, and a short cycle of intravenous methylprednisolone were started, followed by oral beclomethasone. The rash resolved within seven days of treatment and only mild residual hyperpigmentation remained. At discharge, treatment with only topical fusidic acid was maintained.

Conclusions The modified Karch-Lasagna algorithm established a ‘possible’ relationship between SSJ and telaprevir treatment due to the existence of a temporal relationship between the start of treatment with telaprevir and rash appearance, as well as between treatment discontinuation and improvement of rash.

This reaction was reported to the Regional Pharmacovigilance Centre, using the yellow card system.

No conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.